The Acutely Unwell Surgical Patient

Airway

  • A compromised airway is the most time critical problem, with any small reduction in airway radius significantly affecting air flow
    • Remember that halving airway radius leads to a 16 fold increase in resistance (Poiseuille’s law)
  • Examining the oropharynx will afford the opportunity to suction liquid material which may otherwise descend into the airway lungs and exacerbate existing problems.
  • Use of the ‘jaw thrust’ to protrude the jaw and open the airway is more appropriate for these patients in whom a simple manoeuvre is required.
  • Airway adjuncts should be used as and when necessary
    • Nasopharyngeal airways are a useful place to start, as they are relatively well tolerated and can be placed in patients that are biting down, such as those during a seizure.
    • Oropharyngeal airways are only tolerated well in patients who are obtunded and no longer have a functional gag reflex.
    • Supraglottic airway devices are relatively simple to insert with training and can provide more reliable, temporary support in the patient with airway compromise.

Breathing

  • Oxygen therapy: Put on 15 litres per minute via a non-rebreathe mask if in any doubt and titrate down oxygen levels from there.
    • Do not be tempted to leave a patient in a hypoxic state, prior to oxygen, in order to get an arterial blood gas on air.
  • An arterial blood gas (ABG) sample is key to appreciating the clinical state and subsequent efficacy of treatment in patients with respiratory compromise.
    • It is worth being aware of the risks of hypercapnia in patients with COPD but these patients are a subcohort of COPD patients and oxygenation must be prioritised in the immediate phase.
  • A chest radiograph (CXR) may be essential in your initial diagnosis for a patient
    • If you feel you patient may be too unwell to be transferred to the X- ray department, then ask for a portable radiograph
  • Any wheeze can be treated with nebulised salbutamol 5mg and ipratropium 500micrograms, back to back if needed.
    • Remember that wheeze can be heart failure related among other conditions so consider the patient’s fluid status.
  • Treat any suspected infection post-cultures being taken, yet you should not delay administration if any significant delay to cultures is anticipated.

Breathing and Fluid Status

You need to consider the volume status of this patient as well as their electrolyte status and renal function before diuresis. However if there are no contraindications, IV furosemide 40mg can be a good place to start or if it is severe pulmonary oedema, a glyceryl trinitrate infusion can be started.

You must be sure to recheck your patient to avoid adverse effects like hypotension and renal failure. A patient who is this unwell should be discussed with your team and potentially the medical registrar on call.

If you think your patient is not breathing effectively or at all but still has a pulse, then this is a respiratory arrest and immediate help in the form of a cardiac arrest team should be sought while you and a colleague use a bag-valve-mask to oxygenate the patient.


Circulation

Shock means that organs are hypoperfused and that means they will begin to fail without aggressive intervention. It is likely that hypovolaemia and sepsis will be responsible for the majority of the shock you deal with as an inpatient, but do remember that other types of shock are possible (the management for sepsis, hypovolaemia, and anaphylaxis can be found elsewhere on the site)

  • If the patient is deteriorating, ensure early access and insert a wide bore cannula (ideally a grey or orange) in each antecubital to allow the most prompt fluid resuscitation.
  • Start IV fluid replacement in an attempt to increase the intravascular volume, to increase the blood pressure and the perfusion of the organs but the constituents of the fluid are important.
    • Try to give the same fluid that you are losing such as blood in haemorrhage and keep the electrolytes balanced (these can become depleted in nausea and diarrhoea in particular). A good start is using crystalloids in rapid 250ml bolus, reassessing after each bag.*

*Be careful not to run through bags with added potassium chloride ‘stat’, as rapid boluses of potassium can cause cardiac arrest.

Autotransfusion

Raising the patient’s legs can be a good initial step while fluids are being made up as it delivers an ‘autotransfusion’ (uses gravity to redistribute the patient’s own blood more centrally to increase the blood pressure.)

  • Any sick patient should have concurrent blood samples taken for full blood count, urea and electrolytes, coagulation, liver biomarkers, troponins, venous gas samples for lactate and cultures as required and they should also undergo a 12 lead ECG to explore whether the shock is of cardiac origin

If you suspect post-operative complications, including internal haemorrhage which would not be amenable to simple compression, then you need to notify your team urgently for further assessment and potentially returning to theatre to explore and manage. Blood (rather than just serosanguinous fluid) in drains, disproportionate pain, and signs of peritonism can all be clues to support any suspected pathology.


Disability

  • There is a wide variety of potential pupil changes that can occur, yet typical changes may include:
    • ‘Pinpoint’ or bilaterally constricted pupils (miosis) may indicate opioid toxicity
    • Anisocoria (a unilaterally dilated (mydriasis) pupil) can occur with rising intracranial pressure (including from intracranial haemorrhage), affecting CN III
  • Any nausea and vomiting in the patient with a head injury may not be simple post-operative nausea and vomiting, but again may a sign of rising intracranial pressure.
  • Any significant changes in input and output of fluids can alter the blood’s electrolyte content, most commonly hyponatraemia.
    • This may be treated with electrolyte replacement with sodium chloride, yet further advice may be beneficial from your own team or medical teams, due to potential side effects from this electrolyte disturbance.
  • Check the blood glucose levels and manage accordingly (results may be transient so careful monitoring is required)
    • Concentrated glucose solutions include buccal agents or oral drinks, intravenous preparations (ranging from 5 to 50% glucose), or IM glucagon.
  • Any opioid induced respiratory depression, bradypnoea, or coma will require naloxone reversal (results may be transient so careful monitoring is required)
    • If required, you probably need extra help from your seniors, the critical care outreach team, or the on call medical team, as administration requires (quite specific) increasing dosage (as described in the BNF).
    • Be aware that naloxone will reverse any analgesic effects too and as such your patient may experience a lot of pain.
  • Any seizures require treatment with benzodiazepines.
    • 10-20mg PR diazepam is typically advised as first line, before 4mg IV lorazepam as second line. If IV is not an option, then 10mg buccal midazolam should be trialled.
    • Any failure to respond within a few minutes should prompt you to seek urgent senior help from your own team or the on call medical team.

Exposure

This section has been a brief overview and exposure in particular is best covered in more detailed and dedicated lectures due to the volume of information which is relevant to the foundation doctor on call.

Rate This Article

Average Rating:

Not yet rated